6/2/2000 – Use of Sertraline Linked to Suicidality

Use of Sertraline Linked to Suicidality

LONDON, May 30 (Reuters Health) – The use of sertraline might
prompt some patients to commit suicide, a UK researcher
warns based on a study of healthy volunteers.

In a double-blind, randomized crossover study, Dr. David Healy
of the University of Wales College of Medicine compared the
effects of two selective serotonin reuptake inhibitors (SSRIs) in
20 individuals, ages 28 to 52, who had no history of psychiatric
illness.

The study aimed to monitor the effects of the drugs on the state
of well being and “in particular the serenic effect that appears
associated with the use of SSRIs,” Dr. Healy writes in the June
issue of Primary Care Psychiatry.

Subjects received either reboxetine (marketed as Edronax in the
UK and as Vestra in the US), 4 mg q.d. for 5 days and increased
to 4 mg b.i.d. if tolerated, or sertraline (Zoloft), 50 mg q.d. for 5
days, increased to 100 mg b.i.d. if tolerated. Treatment lasted for
a total of 2 weeks, followed by a 2-week washout period and
then crossover to the opposite arm.

None of the subjects had suicidal ideation on reboxetine
although two reported depression, Dr. Healy found. “In contrast,
two developed suicidal thoughts on sertraline,” he writes. Within
a few days of treatment both of these patients reported feeling
restless and “fidgety.”

There is “no easy means of explaining what happened other
than by invoking an SSRI-induced suicidality,” Dr. Nealy writes.
“The mechanism…appears to have been a combination of
akathisia and emotional blunting, as well as other features
suggestive of an automatism.”

He points out that the risk of drug-induced problems in
nondepressed volunteers is of concern because
“antidepressants are commonly prescribed for stress reactions.”

Prim Care Psychiatry 2000;6:25-28.

697 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., DrugAwareness.org Newsletters and tagged , , .

Leave a Reply